Hail, Harrison
- When
- April 19, 6:14 AM CST
- Where
- Harrison County, 3.69 mi W of Missouri Vly Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -95.950
A weak area of low pressure tracked northeast along an advancing cold front through the afternoon on April 19th. Strong southerly winds ahead of the low allowed for seasonable rich low-level moisture to be advected into middle Missouri River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak area of low pressure tracked northeast along an advancing cold front through the afternoon on April 19th. Strong southerly winds ahead of the low allowed for seasonable rich low-level moisture to be advected into middle Missouri River Valley. Instability increased through the afternoon as temperatures warmed well into the 70s and a warm front lifted north of Interstate 80. Thunderstorms developed as the cold front moved into this warm and moist air. Favorable deep layer wind profile allowed for organized thunderstorms and isolated severe weather through the late afternoon into the early evening over southeast Nebraska and western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 19, 5:04 AM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 604 AM CDT Wed Apr 19 2017 .SHORT TERM...(Today through Friday) Issued at 359 AM CDT Wed Apr 19 2017 88D mosaic showing elevated convection mainly over the southern CWA along deep moisture convergence axis extending from s-cntrl Neb into southern IA. Trends over the last few hours indicate thunderstorm activity will continue pushing eastward through the CWA during the early morning hours before exiting the area toward late morning. For today...surface low centered over eastern CO will gradually lift into eastern Neb/western IA later this afternoon allowing stalled boundary currently extending along Neb/KS border to lift northward as a warm front into central IA. Meanwhile, trailing cold cold will be advancing southward through Neb. A moisture rich environment...PWS 1.75"...will be in place allow for quick destabilization...MLCAPES 1500-200 J/kg...during peak heating hours. Storms are progged to fire on edge of CAP late this afternoon with development expected generally along/south of I-80 on nose of 0-3km lapse rates coincident to axis of strengthening boundary layer theta-E convergence. Instability/deep layer shear will favor supercell development over the southern CWA. Environment will be prime for large hail given very steep mid-layer lapse rates atop moist boundary layer. In addition...SRH should be adequate to pop off a few tornadic storms. However...RAP13 hodographs show a more favorable environment to produce tornadic storms will be found just east of the CWA/northeast of the surface low where sfc-6km shear/ML SRH/instability will be most prevalent. Storm activity should be coming to a close then toward midnight. Dry and bit cooler conditions expected heading into this weekend. .LONG TERM...(Friday night through Tuesday) Issued at 359 AM CDT Wed Apr 19 2017 GFS/CMC/ECM pcpn chances appear minimal during the extended periods with better chances mainly north of the CWA with highs generally in the mid 60s and lows in the mid 40s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 603 AM CDT Wed Apr 19 2017 A broad swath of low-level moisture flux and warm advection has resulted in episodic shower and thunderstorm activity early this morning, a trend which should continue into mid morning. A surface warm front situated near the NE-KS border as of 11z will develop north today with MVFR to IFR ceilings affecting the TAF sites to around midday. By mid afternoon, strong to severe storms are expected to develop ahead of a surface low and along a cold front, generally in a corridor from KOMA to LNK. This activity will shift east of the area by evening with winds veering to northwest with the passage of the cold front. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 430 AM CDT Wed Apr 19 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 430 AM CDT Wed Apr 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to push across the outlook area during the morning hours. This afternoon...additional thunderstorms...some severe...are expected to develop along a frontal boundary moving through. A moisture rich environment will be in place to allow for quick destabilization during peak heating hours with thunderstorm development along and south of I-80. Increasing environmental shear will contribute to the possibility of tornadic storms...for the most part occurring along the Missouri river into western Iowa. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later this afternoon in extreme eastern Nebraska as well as southwest Iowa.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 143 AM CDT WED APR 19 2017 NEZ050-051-190715- Saunders NE-Butler NE- 143 AM CDT WED APR 19 2017 ...Special Weather Statement... At 142 AM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Brainard, or 28 miles southeast of Columbus, moving east at 10 mph. Half inch hail will be possible with this storm. Locations impacted include... Wahoo, Weston, Malmo and Colon. This includes the following highways... Highway 77 IN Nebraska between mile markers 87 and 93. Highway 92 IN Nebraska between mile markers 434 and 446. LAT...LON 4111 9691 4126 9690 4132 9661 4112 9657 TIME...MOT...LOC 0642Z 249DEG 10KT 4121 9689 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 231 AM CDT WED APR 19 2017 NEZ051>053-190800- Saunders NE-Sarpy NE-Douglas NE- 231 AM CDT WED APR 19 2017 ...Special Weather Statement... At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over Yutan, or 20 miles west of Omaha, moving east at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Southwestern Omaha, Papillion, La Vista, Ralston, Valley, Yutan, Waterloo, Elkhorn, Millard, Bennington, Boys Town, Two Rivers State Recreation Area and Chalco. This includes the following highways... Highway 275 IN Nebraska near mile marker 167. Highway 92 IN Nebraska between mile markers 459 and 466. Interstate 80 IN Nebraska between mile markers 440 and 448. LAT...LON 4117 9644 4130 9646 4138 9608 4115 9601 TIME...MOT...LOC 0730Z 260DEG 30KT 4126 9640 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 456 AM CDT WED APR 19 2017 IAZ055-069-NEZ045-052-191030- Pottawattamie IA-Harrison IA-Washington NE-Douglas NE- 456 AM CDT WED APR 19 2017 ...Special Weather Statement... At 456 AM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Kennard, or 12 miles northwest of Omaha, moving northeast at 25 mph. Half inch hail will be possible with this storm. Locations impacted include... Northwestern Omaha, Blair, Fort Calhoun, Kennard, Bennington, Washington, Hitchcock Nature Center and Wilson Island State Park. This includes the following highways... Highway 30 IN Iowa near mile marker 1. Highway 30 IN Nebraska between mile markers 441 and 450. Highway 75 IN Nebraska between mile markers 99 and 114. Interstate 29 near mile marker 66. LAT...LON 4127 9614 4140 9632 4157 9610 4141 9585 TIME...MOT...LOC 0956Z 225DEG 22KT 4139 9620 MEAD
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
622 AM CDT WED APR 19 2017
NEZ051>053-191145-
Saunders NE-Sarpy NE-Douglas NE-
622 AM CDT WED APR 19 2017
...Significant Weather Advisory for NORTHWESTERN SARPY...DOUGLAS AND
EASTERN SAUNDERS COUNTIES UNTIL 645 AM CDT...
At 621 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Elkhorn, or 13 miles west of Omaha, moving northeast
at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Omaha, Waterloo, Elkhorn, Millard, Bennington and Boys Town.
This includes the following highways...
Highway 275 IN Nebraska near mile marker 167.
Highway 92 IN Nebraska between mile markers 463 and 466.
LAT...LON 4115 9622 4124 9637 4139 9623 4139 9610
4134 9597
TIME...MOT...LOC 1121Z 216DEG 33KT 4122 9627
MEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 AM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM HAIL ELKHORN 41.28N 96.24W
04/19/2017 M0.88 INCH DOUGLAS NE NWS EMPLOYEE
&&
BRANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
639 AM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM HAIL OMAHA 41.26N 96.01W
04/19/2017 M1.00 INCH DOUGLAS NE TRAINED SPOTTER
OMAHA - 170TH AND MAPLE STREET
&&
BRANDThe Omaha radar (KOAX), 41 km away, was scanning. The volume nearest the first event began at 12:14 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683021, 683022, 683024, 683023.